Minnesota, 2005

Hail and Damaging Winds in Minnesota, August 8, 2005

August 8, 2005 · NWS MPX · 8 events in 5 counties and zones

5 hail, 2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 2:26 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 2:26 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 AM CDT MON AUG 8 2005

.DISCUSSION...TODAY THROUGH WEDNESDAY NIGHT
CONVECTION CONTINUES TO RUMBLE OVER FAR NORTHEAST SD EARLY THIS
MORNING IN ZONE OF LOW LEVEL WAA AND ELEVATED INSTABILITY. ALTHOUGH
00Z RUNS OF THE NAM AND GFS FAILED TO PICK ON SOME CONVECTION EARLY
THIS MORNING...06Z NAM DOES SHOW SOME CONVECTION MAKING IT INTO WEST
CENTRAL MN THIS MORNING BEFORE FADING AWAY. AS A RESULT WILL HAVE
SOME POPS IN THE FAR WEST THIS MORNING. A HOT DAY STILL ON TAP TODAY
WITH A LOW LEVEL THERMAL RIDGE PROGGED FROM NEAR RWF TO MSP BY LATE
AFTERNOON. TRAJECTORY FORECAST AND 850 MB TEMPERATURE PROGS FROM THE
GFS/NAM INDICATE MIDDLE 90S IN THIS ZONE WHICH IS WHAT WE HAVE BEEN
FORECASTING FOR SEVERAL DAYS NOW. BUMPED UP THE DEW POINTS A LITTLE
TODAY AS A POCKET OF NEAR 70 DPS MOVE THROUGH. DERIVED HEAT INDEX
VALUES CLIMB TO AROUND 102 TO 103 FROM MSP ON WEST AND SOUTHWEST.
WILL MENTION THE HEAT INDEX IN THE HWO BUT NO ADVISORY PLANNED AT
THIS TIME. FRONTAL BOUNDARY STILL PROGGED BY THE GFS/NAM TO ENTER
THE NORTHERN CWA LATE THIS AFTERNOON AND THEN SETTLE A LITTLE
SOUTHWARD TONIGHT. INDICATED SOME LATE AFTERNOON CONVECTION
DEVELOPING ACROSS THE FAR NORTH AND THEN DROPPING SOUTHWARD DURING
THE EVENING. NOT TOO CONFIDENT ON THE CONVECTION LATE TODAY/TONIGHT
WITH THE LACK OF STRONG FORCING AND CAP. TUESDAY A LITTLE DIFFERENT
AS WAVE OF LOW PRESSURE RIDES EASTWARD ALONG THE FRONT. THIS IS IN
RESPONSE TO AN APPROACHING SHORT WAVE AND 80 KNOT RIGHT ENTRANCE
REGION TO THE JET NORTH OF MN. STRONG LAYER DIVERGENCE ALOFT SHOWN
IN THE GFS/NAM. SEVERE WEATHER POTENTIAL MUCH BETTER TUESDAY
AFTERNOON AND EVENING. 0-6KM BULK SHEAR BETWEEN 35 AND 40 KNOTS
SPREADING SOUTHWARD ACROSS THE CWA DURING THE AFTERNOON/EVENING WITH
0-1 KM SHEAR BETTER THAN 15 KNOTS. HAVE RAISED POPS INTO THE LIKELY
CATEGORY FOR EASTERN AND SOUTHERN PORTIONS OF THE CWA FOR WEDNESDAY
EVENING AS AN ORGANIZED AREA OF STRONG TO SEVERE CONVECTION
EXPECTED.

LONGER TERM...THURSDAY THROUGH SUNDAY
THE LATEST ENSEMBLE SUGGESTS A BROAD WESTERLY FLOW ACROSS OUR COUNTY
WARNING AREA AT BOTH 700MB AND 500MB WITH THE UPPER JET REMAINING
NEAR THE CANADIAN BORDER. THE 08/00Z GFS MODEL IS FAIRLY CONSISTENT
BRINGING A SURFACE FRONT FROM NORTHWEST TO SOUTHEAST ACROSS OUR
FORECAST AREA FRIDAY AND FRIDAY NIGHT. THIS IS EXPECTED TO BRING THE
BEST CHANCE OF PRECIPITATION. THE ENSEMBLE SPAGHETTI DIAGRAMS SHOW A
DIVERGENCE IN SOLUTIONS IN BOTH THE SURFACE PRESSURES AND 850 MB
HEIGHTS DURING THIS PERIOD ADDING A DEGREE IN UNCERTAINTY IN THE
PRECIPITATION FORECAST. THE ENSEMBLE SPAGHETTI SOLUTIONS ALSO KEEP
THE PLUS 20 DEGREE 850MB TEMPERATURE WELL TO OUR SOUTH AND
SOUTHWEST...SUGGESTING NO WARM INTRUSIONS AND GIVING CONFIDENCE IN A
PERSISTENT TEMPERATURE REGIME NEAR SEASONAL NORMALS.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/WJH
Hazardous weather outlook, Aug 7, 7:36 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT SUN AUG 7 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-081100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
836 PM CDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND FOR WEST CENTRAL WISCONSIN.

.DAY ONE...THE REST OF TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL SINK SLOWLY SOUTHWARD INTO CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN MONDAY EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE FRONT AND A FEW OF THE STORMS MAY
BECOME SEVERE AND CONTAIN LARGE HAIL AND DAMAGING WINDS. THE FRONT
WILL BECOME STATIONARY ACROSS CENTRAL WISCONSIN AND SOUTHERN
MINNESOTA MONDAY NIGHT. AN AREA OF LOW PRESSURE IS FORECAST TO MOVE
EASTWARD ALONG THE FRONT AND PASS ACROSS SOUTHERN MINNESOTA AND WEST
CENTRAL WISCONSIN TUESDAY AFTERNOON AND EVENING. AS A RESULT...A MORE
WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE ACROSS THE REGION TUESDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT

The radar

The Minneapolis radar (KMPX), 42 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Dakota

When
August 8, 3:30 AM CST
Where
Dakota County, Inver Grove Heights
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.850, -93.033

trained spotter reported dime sized hail at the intersection of Highway 52 and Concord.

Hail, Carver

When
August 8, 4:40 AM CST
Where
Carver County, Norwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.767, -93.917

Thunderstorm Wind, Dakota

When
August 8, 5:00 AM CST to 5:10 AM CST
Where
Dakota County, Mendota Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.883, -93.150

Tree branches were downed in Mendota Heights, West St. Paul, and South St. Paul.

Thunderstorm Wind, McLeod

When
August 8, 5:45 AM CST
Where
McLeod County, Hutchinson
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.883, -94.367

A 6 inch diameter tree branch was downed.

Lightning, Ramsey

When
August 8, 7:00 AM CST
Where
Ramsey County, White Bear Lake
Reported by
NEWSPAPER
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

Lightning struck a home and a nearby tree on Whitaker Street. The bolt that struck the home damaged electrical equipment inside. The bolt that struck the tree caused the tree to split in two, and one of the pieces fell through a window.

Hail, Renville

When
August 8, 7:30 AM CST
Where
Renville County, Lakeside
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.817, -94.550

Hail, McLeod

When
August 8, 7:35 AM CST
Where
McLeod County, Stewart
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.717, -94.483

Hail, McLeod

When
August 8, 7:50 AM CST
Where
McLeod County, 1 mi E of Brownton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -94.333

Dime sized hail was reported by law enforcement at the intersection of Highway 212 and Orange Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473031, 5473032, 5473033, 5473034, 5473035, 5473036, 5473037, 5473038.